Louisiana, 2008

Flash Flood in Louisiana, July 15, 2008

July 15, 2008 · NWS LCH · 1 event in 1 county or zone

Three to five inches of rain fell across Calcasieu Parish in less than 3 hours, resulting in flash flooding along roadways in the Sulphur to Lake Charles areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Three to five inches of rain fell across Calcasieu Parish in less than 3 hours, resulting in flash flooding along roadways in the Sulphur to Lake Charles areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 15, 6:53 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 15, 6:53 AM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
753 AM CDT TUE JUL 15 2008

.UPDATE...
HAVE UPDATED ZONES AND GRIDS TO UP POPS IN SOUTHWEST LOUISIANA
THIS MORNING. COMPLEX OF SLOW MOVING THUNDERSTORMS HAVE DEVELOPED
OVER THAT AREA ALONG OLD SURFACE BOUNDARY AND GOOD UPPER LEVEL
DIVERGENCE ALOFT. HAVE RECEIVED NEARLY 2 INCHES OF RAIN HERE AT KLCH
DURING THE LAST 1 1/2 HOURS. THESE SHOWERS AND THUNDERSTORMS
SHOULD TAPER OFF BY NOON AS DRIER AIR MOVES INTO THE AREA AND
UPPER LEVEL DISTURBANCE MOVES AWAY.

&&

RUA

&&

.PREV DISCUSSION... /ISSUED 319 AM CDT TUE JUL 15 2008/

SYNOPSIS...
A WEAK SURFACE BOUNDARY IS HARD TO FIND THIS MORNING AND IS LIKELY
WAVERING AROUND THE I-10 CORRIDOR TO THE COAST. LATEST WATER VAPOR
AND MOISTURE PROFILES SHOW MOIST AXIS CURRENTLY ACROSS THE FORECAST
AREA WITH PRECIPITABLE WATER VALUES AROUND 2 INCHES. HOWEVER...DRY
SUBSIDENT AIR...WITH PWAT LESS THAN 1 INCH IS NOTED JUST NORTHEAST
OF THE FORECAST AREA GRADUALLY HEADING TO THE SOUTHWEST.

LATEST RADAR IMAGERY SHOWS SOME SHOWERS AND THUNDERSTORMS JUST
OFFSHORE OF THE SOUTHWEST LOUISIANA COAST.

DISCUSSION...
EXPECT SURFACE BOUNDARY TO WAVER ACROSS THE SOUTHERN ZONES AND
GRADUALLY WASH OUT OVER THE NEXT COUPLE OF DAYS. NORTHEAST FLOW
ALOFT WILL CONTINUE TO PUSH DRY SUBSIDENT AIR FROM THE OHIO AND
MISSISSIPPI RIVER VALLEYS INTO THE FORECAST AREA. THEREFORE...WOULD
EXPECT JUST A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS...MAINLY
THIS AFTERNOON...SOUTHWEST OF A LINE FROM TOLEDO BEND TO
LAFAYETTE...WHERE SURFACE BOUNDARY...AND DECENT RESIDUAL MOISTURE
WILL BE FOUND. NORTHEAST OF THIS LINE...ENOUGH DRY AIR SHOULD BE
IN THE MID LEVELS TO PUT A LID ON CONVECTION.

BY WEDNESDAY...EXPECT DRY AIR IN THE MID AND UPPER LEVELS TO BE OVER THE
ENTIRE FORECAST AREA AND THIS SHOULD SUPPRESS ANY SHOWER ACTIVITY.

THE DRY...HOWEVER HOT...FORECAST WILL THEN CONTINUE THROUGH THE
END OF THE WEEK. OVER THE WEEKEND...WEAK TROPICAL WAVE WILL MOVE
ACROSS THE SOUTHERN GULF OF MEXICO. AREA WILL BEGIN TO SEE MORE OF
A SOUTHEAST FLOW WITH AN INCREASE IN MOISTURE AS THE SYSTEM MOVES
OFF TO THE WEST. THE INCREASE IN MOISTURE WILL BE ENOUGH TO CALL
FOR A CHANCE OF MAINLY DIURNAL SHOWERS AND THUNDERSTORMS INTO
EARLY NEXT WEEK.

AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATER THIS
AFTERNOON NEAR THE COASTAL TAF SITES. OTHERWISE...VFR CONDITIONS
ARE EXPECTED.

MARINE...
A WEAK SURFACE TROF WILL BE FOUND NEAR THE COAST TODAY AND WASH-
OUT BY WEDNESDAY WITH AN ISOLATED CHANCE FOR SHOWERS AND THUNDERSTORMS.
OTHERWISE...A WEAK PRESSURE GRADIENT WILL BE NOTED OVER THE
COASTAL WATERS FOR THE NEXT COUPLE OF DAYS WITH MAINLY LIGHT AND
VARIABLE WINDS. HIGH PRESSURE WILL BEGIN TO RIDGE ACROSS THE
NORTHERN GULF BY THE WEEKEND WITH A LIGHT SOUTHEAST FLOW EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  93  72  95  73 /  50  10  10  10
KBPT  92  73  93  73 /  30  10  10  10
KAEX  94  67  97  69 /  10  10  10  10
KLFT  94  70  95  72 /  20  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 15, 3:46 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
446 AM CDT TUE JUL 15 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-161100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
446 AM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A WEAK SURFACE BOUNDARY...AND DECENT MOISTURE WILL COMBINE FOR A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. BRIEF HEAVY RAINFALL
AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STORMS. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DRIER AIR WILL MOVE INTO THE REGION ON WEDNESDAY WITH LITTLE
CHANCE OF RAIN THROUGH FRIDAY. RAIN CHANCES WILL ENTER THE
FORECAST AGAIN OVER THE WEEKEND. NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

The radar

The Lake Charles radar (KLCH), 22 km away, was scanning. The volume nearest the first event began at 14:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calcasieu

When
July 15, 8:15 AM CST to 10:00 AM CST
Where
Calcasieu County, 1.65 mi NE of Brimstone to 1.99 mi WNW of Vincent
Cause
Heavy Rain
Property damage
$100,000
Reported by
NWS Employee
Coordinates
30.245, -93.399

Several streets in Sulphur, Westlake, and Lake Charles had several feet of water covering them. This resulted in many stalled cars.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 129253.